Skip to content

Eye Health Center

Font Size

Could My Medications Cause Vision Problems?

3. Antimalarial drugs

Generic and brand names: hydroxychloroquine (Plaquenil, Quineprox), chloroquine (Aralen)

These medications treat rheumatoid arthritis and lupus, and they can prevent or treat malaria. While rare, some people who take these medications over time can develop retinal toxicity, leading to permanent vision loss. "Plaquenil toxicity of the retina is typically dose related," says Greenstein. "In other words, you have to be on a lot of it for a long time in order to be at a high risk."

How to prevent vision problems: Before taking these medications, you should be examined by an ophthalmologist. "Patients often come in for a base-line study to be sure their eyes are healthy before going on it," says Greenstein. Patients taking antimalarials on a daily basis need to be checked yearly after that.

4. Corticosteroids

Generic name: prednisone

Brand names include: Deltasone, Meticorten, Orasone, Prednicot, Sterapred

Prednisone is a type of corticosteroid used to treat conditions such as arthritis, lupus, psoriasis, severe allergies, ulcerative colitis, and breathing disorders. "Prednisone is well known to increase a patient's risk of developing cataract or glaucoma," says Greenstein. "A certain percentage of people who take prednisone are what we call 'steroid responders.'" The drug can cause an elevation in eye pressure, which is a major risk factor for developing glaucoma, he says.

How to prevent vision problems: If you notice vision symptoms such as eye pain, halos around lights, or blurred vision, call your doctor right away. If you take corticosteroids often, get a comprehensive eye exam once a year to check for glaucoma or cataracts.

5. Erectile Dysfunction Drugs

Generic and brand names: sildenafil (Viagra), tadalafil (Cialis) and vardenafil (Levitra)

Men taking these drugs for erectile dysfunction (ED) have reported blurred vision, sensitivity to light, and seeing a temporary blue tinge to objects. Commercials for these drugs also warn of sudden vision loss, which may or may not be associated with the medicines. "There's something called nonarteritic anterior ischemic optic neuropathy, which can occur," says Greenstein, "but many specialists here and elsewhere don't necessarily believe that ED drugs are causing it. This problem with ischemic optic neuropathy often happens in older people who may have poor circulation to begin with, and that's why they may have ED," he says. "It may be a coincidence that they get this nerve problem when they're on this medication."

How to prevent vision problems: Call your doctor right away if you notice vision changes while taking ED drugs.

6. Ethambutol

Brand name: Myambutol

Ethambutol is a type of antibiotic used to treat tuberculosis (TB). According to Greenstein, this medication can be associated with optic nerve problems. This can cause a loss of visual acuity, or clarity, and difficulty seeing certain colors. Another TB drug, Isoniazid (Tubizid) also may cause eye problems.

How to prevent vision problems: Call your doctor for any visual changes including problems seeing certain colors.

Today on WebMD

Woman holding tissue to reddened eye
Learn about causes, symptoms, and treatments.
eye
Simple annoyance or the sign of a problem?
 
red eyes
Symptoms, triggers, and treatments.
blue eye with contact lens
Tips for wearing and caring.
 
Understanding Stye
Article
human eye
Article
 
eye
Video
eye exam timing
Video
 
vision test
Tool
is vision correction surgery for you
Article
 
high tech contacts
Article
eye drop
Article
 

Special Sections